South Dakota, 2001

Tornadoes and Hail in South Dakota, June 12, 2001

June 12, 2001 · NWS FSD · 27 events in 2 counties and zones

23 hail, 2 thunderstorm wind, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 12, 2:55 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 12, 2:55 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 12, 2:31 PM CST, 3 hours 23 minutes before
IAZ032-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...

THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 4:14 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Sioux Falls radar (KFSD), 11 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

23 hail, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Minnehaha

When
June 12, 5:54 PM CST
Where
Minnehaha County, Crooks
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.667, -96.817

Hail, Minnehaha

When
June 12, 5:55 PM CST
Where
Minnehaha County, 1 mi E of Hartford
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.633, -96.933

Hail, Minnehaha

When
June 12, 5:57 PM CST
Where
Minnehaha County, Crooks
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.667, -96.817

Hail, Minnehaha

When
June 12, 5:58 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -96.733

Thunderstorm Wind, Minnehaha

When
June 12, 6:00 PM CST
Where
Minnehaha County, Sioux Falls
Measured
69 kt (79 mph)
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.533, -96.733

Thunderstorm winds caused tree and power line damage. One large tree severely damaged a moving car when it was blown over.

Hail, Minnehaha

When
June 12, 6:01 PM CST
Where
Minnehaha County, Sioux Falls
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:01 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:02 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:02 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:03 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:05 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
GENERAL PUBLIC
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:05 PM CST
Where
Minnehaha County, Sioux Falls
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:06 PM CST
Where
Minnehaha County, (Fsd)joe Foss Fld Si
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
43.583, -96.733

Hail, Minnehaha

When
June 12, 6:11 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -96.733

Tornado, Minnehaha

When
June 12, 6:12 PM CST
Where
Minnehaha County, 2 mi W of Garretson
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
43.717, -96.533

A brief tornado caused no reported damage or injuries.

Hail, Minnehaha

When
June 12, 6:13 PM CST
Where
Minnehaha County, Sioux Falls
Measured
2.5 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:20 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.533, -96.733

Hail, Lincoln

When
June 12, 6:20 PM CST to 6:32 PM CST
Where
Lincoln County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:23 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Hail, Lincoln

When
June 12, 6:24 PM CST
Where
Lincoln County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
TRAINED SPOTTER
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:25 PM CST to 6:30 PM CST
Where
Minnehaha County, Sioux Falls
Measured
2.75 in hail
Property damage
$2.0 million
Reported by
GENERAL PUBLIC
Coordinates
43.533, -96.733

Hail, Minnehaha

When
June 12, 6:29 PM CST
Where
Minnehaha County, 1 mi NE of Sioux Falls
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -96.717

Thunderstorm Wind, Lincoln

When
June 12, 6:31 PM CST
Where
Lincoln County, Sioux Falls
Measured
69 kt (79 mph)
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.533, -96.733

Thunderstorm winds caused tree damage, including a healthy 8 inch diameter tree blown down.

Hail, Minnehaha

When
June 12, 6:33 PM CST
Where
Minnehaha County, 1 mi S of Brandon
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.567, -96.600

Hail, Minnehaha

When
June 12, 6:35 PM CST
Where
Minnehaha County, Sioux Falls
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -96.733

Large hail severely damaged vehicles and also broke windows and damaged siding in some buildings. The hail was reported at several places around the city, but the damage was greatest in the southeast part of Sioux Falls.One insurance company expected about three thousand claims from vehicle owners.

Tornado, Minnehaha

When
June 12, 6:41 PM CST
Where
Minnehaha County, Sioux Falls
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
43.533, -96.733

A tornado blew down trees.

Hail, Minnehaha

When
June 12, 6:59 PM CST
Where
Minnehaha County, 2 mi SW of Valley Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -96.500

Large hail damaged vehicles and windows in some buildings. The amount of damage was not known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyThe tornado archive for South Dakota, 2001Warnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5252789, 5252790, 5252791, 5252792, 5252975, 5252793, 5252794, 5252882, 5252883, 5252884, 5252885, 5252886, 5252887, 5252889, 5252888, 5252891, 5252890, 5252894, 5252892, 5252893, 5252895, 5252896, 5252897, 5252898, 5252899, 5252900, 5252974.